Virginia, 2023Damaging Wind in Virginia, September 10, 2023
September 10, 2023 · NWS LWX · 1 event in 1 county or zone
An isolated severe thunderstorm produced localized wind damage east of Fredericksburg, Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced localized wind damage east of Fredericksburg, Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 10, 2:03 PM EST, 4 hours 46 minutes earlier.
Area forecast discussion, Sep 10, 2:03 PM EST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
303 PM EDT Sun Sep 10 2023
.SYNOPSIS...
A stationary boundary will continue to meander over the area through
Monday bringing continued chances for showers and thunderstorms. A
cold front pushes through the area Tuesday into Wednesday bringing
additional showers and thunderstorms. By Wednesday, the upper level
trough and a stronger cold front look to push through with Canadian
high pressure returning late week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A damp and dreary end to the weekend as scattered to numerous
showers and a few isolated thunderstorms impact the region. A
stalled frontal boundary meandering over the mountains combined with
a mid-level shortwave are to blame for the unsettled weather
conditions this afternoon.
Overall looking at less of a severe weather threat today and more of
a localized hydro threat especially in areas that have received
substantial rainfall over the last few days. Ample cloud cover will
reduce instability substantially with most unstable CAPE values per
the latest 12z HREF and 6Z/12z CAMS around 500-1000 j/kg and 0-6km
bulk effect shear values less than 25 kts. Highest CAPE values will
be confined toward the bay and mountains (where breaks in the clouds
have occurred) with lesser instability in between (I-81 and I-95)
where low/mid level clouds remain. With slower storm motions and
PWATS in the range of 1.3 to 1.7 inches, the risk for heavy
rainfall/isolated instances of flash flooding remain.
Latest 12z HREF guidance and even the single deterministic runs of
the 12z HRRR/ARW/NAMnest focus on an area along and west of the I-81
corridor this afternoon and evening. This is where the best low
level convergence can be found due to the placement of the stalled
front, upper level trough overhead, and enhancement of orographic
lift over the terrain. For that reason, a Flood Watch remains in
these locations (Shenandoah Valley, western MD, and Potomac
Highlands) where the coverage looks to be a little better for
showers and thunderstorms. Flash flood guidance in these areas
remains fairly low right now with 1 to 2 inches of rain leading to
flooding in a one hour period. 12z CAM guidance keeps scattered to
numerous thunderstorms over the mountains and in areas along and
west of I-81 through late evening with more isolated to scattered
coverage further east. The trend is for the activity over the
mountains to spread eastward and decay toward the metros during the
late evening and overnight hours. This is due largely in part to the
placement of the front and the impact of the low cloud cover and
showers from earlier in the day.
Highs today will range from the upper 70s and low 80s in most
locations (outside the mountains where highs will remain in the mid
to upper 60s).
Shower and thunderstorm activity looks to continue into the early
part of the overnight hours as the front remains nearby. Coverage
will slowly drop off heading into TUesday morning with areas of low
clouds and patchy fog remaining due to the moist airmass overhead.
Lows will fall back into the upper 50s and low 60s over the
mountains with mis to upper 60s along and east of I-81.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
More of the same to start the new workweek with early morning low
clouds and fog giving way to isolated/scattered showers and
thunderstorms Monday afternoon. The upper level trough at this point
will push eastward into the central Virginia Piedmont with the
stalled front remaining nearby. This will allow the area to dry out
ever so slightly and for clouds to scatter out a bit especially in
areas east of the Blue Ridge Monday morning. As a result, expect
patchy dense fog for the early morning work/school commute. By
Monday afternoon, another weak piece of shortwave energy pivots
through the trough touching off another round of showers and
thunderstorms. Severe weather does not appear to be an issue here
nor any flooding concerns despite the upper trough over the region
and front nearby. The general focus seems to be across the mountains
with drier conditions toward the bay/metros. With some clearing
expect high temperatures to rebound back into the upper 70s and low
to mid 80s for most with upper 80s in the urban corridor. Overnight
lows will fall back into the mid to upper 60s east of the Blue Ridge
with upper 50s and low 60s over the mountains.
Shower and thunderstorm chances increase Tuesday afternoon into
Tuesday night as another front pushes through area. Patchy areas of
fog look to start the day with most locations remaining dry. Upper
level low pressure will head into the gReat Lakes Tuesday afternoon
driving a cold front into the area TUesday afternoon and evening.
This will increase shower and thunderstorm coverage areawide across
the region. At the same time, instability and shear will increase
lending to the next potential for severe weather. The validity of
this threat will be dependent upon timing with 12z HREF and
deterministic guidance focusing on a front arriving Tuesday evening
into early Wednesday morning. For now, will go with a focus toward
additional localized hydro concerns compared to a severe threat
Tuesday afternoon/night. A marginal risk for excessive rainfall per
the Day 3 ERO per WPC continues to show the highest flood potential
along and west of the Blue Ridge. Highs Tuesday will be slightly
warmer in the mid to upper 80s for most locations due to additional
breaks in the clouds. Overnight lows will fall back into the mid to
upper 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The main local weather feature in the extended will be a cold front
sweeping across the area Wednesday. If southeasterly flow remains in
place ahead of the boundary as in the NAM, some higher instability
may be able to build. However, other guidance already has westerly
flow in place Wednesday morning along with mostly cloudy conditions,
with the push of dry air acting more as a secondary boundary. Will
need to keep an eye on this, as stronger wind fields aloft could
combine with any instability to produce a gusty thunderstorm threat.
Dry air arrives quickly Wednesday evening however.
The parent trough will slowly lift northeast through the end of the
week while strong high pressure builds to the northwest. Somewhat
gusty northwest winds will usher in a cooler (highs 70s/lows 40s and
50s) and drier (dew points mid 40s to lower 50s) airmass. Hurricane
Lee is forecast to track northward off the coast during this time --
refer to National Hurricane Center products for the latest
information.
Heights will rise over the weekend, allowing temperatures to trend
upwards toward normal. Another trough may approach from the west
late in the weekend, but the forecast remains dry at this time.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Most of the terminals continue to bounce between VFR and MVFR this
afternoon outside the mountain and directly along the bay. Shower
and thunderstorm activity will gradually increase this afternoon and
evening with a piece of shortwave energy pushing through. 12z
HREF/CAM guidance seems to put the focus for more numerous
-SHRA/TSRA coverage west of a line that extends from
KCHO/KFDK/KMRB. Areas further east will see isolated to
scattered coverage with intermittent periods of reduced vsbys
due to heavy rainfall. Did leave VCTS in for the corridor
terminals due in part to some breaks in the clouds moving up
from the south. With instability lacking, confidence is a bit
lower with the best period for thunder between 20-03z/4-10pm.
Shower and thunderstorm activity will gradually diminish this later
this evening and into the front half of the overnight period as
slightly drier air pushes in. Areas of fog are likely as result
due to recent rainfall and the fairly moist airmass overhead.
For now leaning toward, dense areas of IFR to LIFR fog at times
at KMRB/KCHO with IFR to MVFR vsbys at BWI/IAD/MTN/DCA.
Confidence is lower for IFR across the corridor due to the
potential for low clouds to linger. Timing for fog remains
between 06-14z/2am-10am Monday morning.
Looking at light and variable winds today becoming west/northwest
Monday under 10kts. VFR conditions are expected Monday and Tuesday
with periods of sub-VFR conditions during the afternoon and
evening hours as showers and thunderstorms form. Coverage will
be less Monday compared to Tuesday as another front pushes into
the region.
Sub-VFR ceilings and/or visibility may persist through Wednesday
morning. Potential showers and thunderstorms with a cold front
Wednesday afternoon. VFR Thursday and Friday, but with daytime
northwesterly wind gusts to around 20 kt.
&&
.MARINE...
A stalled front remains near the waters through Tuesday. No SCAs
are needed at this time although Special Marine Warnings may be
warranted with showers and thunderstorms transversing the
Chesapeake Bay and Tidal Potomac each day. Winds southeast 5 to
10 knots today, then variable tonight. Winds becoming northwest
5 to 10 knots Monday, then becoming southeast again 5 to 10
knots Tuesday.
A cold front will pass through the waters Wednesday. A few
showers and thunderstorms are possible, and some may contain
gusty winds, especially during the afternoon and early evening.
High pressure will build toward the waters Wednesday night through
Friday, and an SCA may be needed for gusty north to northwest winds
during this time.
&&
.TIDES/COASTAL FLOODING...
Onshore flow will cause elevated water levels through early
to midweek. However, the flow will be light, so the more likely
scenario is for action stage in sensitive areas around the
preferred high tide.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flood Watch until midnight EDT tonight for MDZ001-501-502.
VA...Flood Watch until midnight EDT tonight for VAZ026>030-503-504.
WV...Flood Watch until midnight EDT tonight for WVZ050>052-055-
501>506.
MARINE...None.
&&
SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...EST
LONG TERM...ADS
AVIATION...ADS/EST
MARINE...ADS/EST
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Sep 10, 12:35 PM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
135 PM EDT Sun Sep 10 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-111745-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
135 PM EDT Sun Sep 10 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Numerous showers and scattered thunderstorms may produce isolated
instances of flooding through this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any severe or flood reports reports to the National
Weather Service in Sterling, Virginia.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-111745-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
135 PM EDT Sun Sep 10 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for portions of the area near and west
of Interstate 81 through midnight tonight. Showers and scattered
to numerous thunderstorms will produce locally heavy rainfall that
may cause creeks and streams to rapidly rise out of their banks
as well as the potential for flash flooding in urban areas.
Elsewhere, isolated instances of flooding are possible this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any flood reports reports to the National Weather
Service in Sterling, Virginia.
MDZ001-501-502-VAZ503-504-WVZ501>506-111745-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
135 PM EDT Sun Sep 10 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect for the entire outlook area this
afternoon and evening. Showers and scattered to numerous
thunderstorms will produce locally heavy rainfall that may cause
creeks and streams to rapidly rise out of their banks as well as
the potential for flash flooding in urban areas. Elsewhere,
isolated instances of flooding are possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Please relay any flood reports reports to the National Weather
Service in Sterling, Virginia.
Thunderstorm Wind, King George
- When
- September 10, 6:49 PM EST
- Where
- King George County, 1.63 mi SW of Goby
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.303, -77.290
Trees blew down in the 3000 block of VA-218 Caledon Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in South Carolina, September 10, 2023$102,000 · 2 events
- Damaging Winds in Texas, September 10, 2023$55,000 · 52 kt wind · 3 events
- Flash Flooding in New Jersey, September 10, 2023$30,000 · 7 events
- Damaging Wind in Virginia, September 10, 2023$40,000 · 57 kt wind · 1 event
- Flash Flooding and Heavy Rain in Kentucky, September 10, 20238 events
- Hail and Damaging Wind in Kansas, September 10, 20232.5 in hail · 7 events
- Flash Flood and Flooding in Massachusetts, September 10, 2023$5,000 · 5 events
- Flash Flooding in Pennsylvania, September 10, 20235 events
- Hail in Wyoming, September 10, 20231.75 in hail · 4 events
- Hail and Damaging Winds in Texas, September 10, 20231 in hail · 4 events
- Flash Flooding and Flood in Rhode Island, September 10, 20233 events
- Flash Flooding and Heavy Rain in Virginia, September 10, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123155.